Alert archive / Kansas / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 164, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at Aug 8, 2003, 9:06 PM CDT for Morton County, Kansas. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 8, 2003, 9:06 PM CDT (02:06 UTC)
- Expired
- Aug 8, 2003, 9:45 PM CDT
- In force
- 39 min
- Issued by
- NWS Dodge City, KS
- Area
- Counties, with a storm outline in the text
County Morton County, KS
The radar
The Dodge City radar (KDDC), 175 km from the middle of the area, began a volume at 02:07 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 2.1 hours before the alert went out and 181 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 850 J/kg
- Mixed-layer CIN
- -70 J/kg
- Mixed-layer LCL
- 1977 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- -2 m²/s²
- 0-3 km storm-relative helicity
- 122 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KDDC 090206 SVRDDC KSC129-090245- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DODGE CITY KS 906 PM CDT FRI AUG 8 2003 THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... MORTON COUNTY IN SOUTHWEST KANSAS * UNTIL 945 PM CDT * AT 906 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 9 MILES NORTH OF RICHFIELD...MOVING SOUTH AT 35 MPH. * SOME LOCATIONS AFFECTED RICHFIELD AT 920 PM CDT ROLLA AT 935 PM CDT WILBURTON AT 940 PM CDT THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING... HAIL THE SIZE OF QUARTERS, DAMAGING WINDS GREATER THAN 60 MILES AN HOUR. LAT...LON 3738 10202 3699 10201 3701 10157 3738 10157 $$ 15
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 8, 2:55 PM CDT, 6 hours 11 minutes earlier.
Area forecast discussion, Aug 8, 2:55 PM CDT, 6 hours 11 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 255 PM CDT FRI AUG 8 2003 DAYS 1-2... MAIN QUESTION WILL BE CONVECTION AND ITS IMPACT ON TEMPERATURES. THE 12Z DIAGNOSTICS INDICATE NO CHANGE IN THE BASE STATE OF THE GENERAL CIRCULATION. IN THE HIGH LEVELS TODAY A WEAK SUBTROPICAL FETCH CONTINUES TO BRING A MOIST PLUME ACROSS THE DESERT SOUTHWEST AND THROUGH COLORADO WITH SEVERAL WAVES EMBEDDED IN THE FLOW AS SEEN ON WATER VAPOR. 60S DEWPOINTS ACROSS MUCH OF KANSAS COUPLED WITH WARM TEMPERATURES SHOULD PRODUCE ESCALATING CAPE THROUGHOUT THE AFTERNOON AND THE OLD POLAR FRONT REMAINS DRAPED ACROSS EAST COLORADO INTO THE TEXAS PANHANDLE WITH THE MID TROPOSPHERIC BAROCLINIC ZONE ACROSS MY FORECAST AREA CONTINUING TO ASSIST CONVECTION. WILL LOOK FOR MULTICELLULAR CONVECTION FIRING OVER COLORADO TO WORK EAST INTO MY ZONES THIS EVENING AND OVERNIGHT WITH A DECENT CHANCE FOR SOME SIGNIFICANT AND MUCH NEEDED RAIN IN MOST AREAS. WET BULB ZEROS LOOK PRETTY HIGH BUT NOT HIGH ENOUGH TO PRECLUDE HAIL WITH LARGEST STORMS. DRY LAYERS BELOW THE HIGH PLAINS STORMS MIGHT ALSO PRODUCE SOME WIND. MODEL PRECIPITATION FORECASTS APPEAR SLIGHTLY BETTER TODAY IN CAPTURING EARLY CONVECTION, BUT THE AREAL EXTENT AND PHYSICAL LOCATIONS ARE OFF BY QUITE A BIT. AS A RESULT WILL BASE THIS FORECAST MAINLY UPON OBSERVATIONAL DATA AND CONCEPTUAL MODELS. FOR TEMPERATURES, COLD OUTFLOW FROM OVERNIGHT PRECIPITATION BOTH NIGHTS SHOULD LIMIT HIGHS THE NEXT DAY. WILL GO MAINLY 80S SATURDAY AND BACK INTO THE 90S FOR SUNDAY. DAYS 3-7... DIAGNOSTICS TODAY SHOWING WESTERLIES COLLAPSING FAVORING TROFING OVER THE ERN PACIFIC THROUGH NEXT WEEK. AS A RESULT AFTER A BRIEF WESTWARD SHIFT IN OUR RIDGE THE UPPER RIDGE SHOULD MOVE BACK INTO THE PLAINS FROM MID WEEK TO LATE WEEK. AS A RESULT THE CURRENT FORECAST LOOKS ON TRACK WITH HOT AND DRY WEATHER SO NO MAJOR CHANGES PLANNED TO THE LATER PERIODS TODAY. DID BUMP TEMPS UP A FEW DEGREES LATE WEEK GIVEN THE WITH THE RIDGE BUILDING EASTWARD AND THE COOL BIAS OF THE MEX IN THE LATER PERIODS. .PRELIMINARY GUIDANCE FOR COORDINATION ONLY. OFFICIAL FORECASTS ARE CONTAINED WITHIN THE DODGE CITY ZONE FORECAST. DDC 67 87 67 94 / 30 00 20 30 GCK 64 87 66 94 / 20 00 20 30 EHA 68 90 67 95 / 70 20 20 30 LBL 69 89 70 95 / 70 30 20 30 HYS 66 90 65 93 / 20 00 20 30 P28 70 90 72 94 / 00 30 20 30 .DDC...NONE. JOHNSON/BURGERT
Hazardous weather outlook, Aug 8, 5:08 AM CDT, 15 hours 58 minutes before
KSZ030-031-043>046-061>066-074>081-084>090-091000- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DODGE CITY KS 508 AM CDT FRI AUG 8 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST KANSAS. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS ARE EXPECTED TO ORGANIZE LATE THIS AFTERNOON OVER EAST CENTRAL COLORADO AND WEST CENTRAL KANSAS. THESE STORMS WILL MOVE SOUTHEAST INTO SOUTHWEST KANSAS AS A LARGE COMPLEX OF STORMS DURING THE EVENING AND OVERNIGHT HOURS AND BE CAPABLE OF PRODUCING HEAVY RAINFALL. MANY AREAS OF SOUTHWEST KANSAS ARE EXPECTED TO SEE OVER ONE QUARTER INCH OF RAINFALL WITH LOCALIZED AREAS SEEING UPWARDS OF AN INCH OR MORE BY EARLY SATURDAY MORNING. THE LACK OF DEEP LAYER SHEAR IN THE ATMOSPHERE WILL KEEP MOST THUNDERSTORMS BELOW SEVERE LIMITS, HOWEVER ISOLATED DAMAGING WIND GUSTS TO 60 MPH AND LARGE HAIL CANNOT BE RULED OUT. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THE PROBABILITY OF HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTERS FOR SEVERE THUNDERSTORMS ARE NOT ANTICIPATED AT THIS TIME, HOWEVER SPOTTERS AND EMERGENCY MANAGERS SHOULD BE ALERT TO POTENTIAL HEAVY RAINFALL LATE THIS EVENING. UMSCHEID
In the hours before
Local storm report, Aug 8, 8:33 PM CDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
833 PM CDT FRI AUG 08 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0759 PM 15SW SYRACUSE KS 0.88 IN HAIL
08/08/03 HAMILTON PUBLIC REPORT.
0809 PM 11NW JOHNSON CITY KS 1.00 IN HAIL
08/08/03 STANTON PUBLIC REPORT.
0818 PM 10N MANTER KS 1.00 IN HAIL
08/08/03 STANTON PUBLIC REPORT.
LEELocal storm report, Aug 8, 8:40 PM CDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
840 PM CDT FRI AUG 08 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0835 PM MANTER KS 1.00 IN HAIL
08/08/03 STANTON SPOTTER REPORT.
0835 PM MANTER KS 60 MPH TSTM GUST
08/08/03 STANTON SPOTTER REPORT.
ESTIMATED.
LEELocal storm report, Aug 8, 8:49 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
849 PM CDT FRI AUG 08 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0844 PM MANTER KS 70 MPH TSTM GUST
08/08/03 STANTON SPOTTER REPORT.
ESTIMATED.
3 INCH TREE LIMB
BROKEN.
LEELocal storm report, Aug 8, 8:52 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
852 PM CDT FRI AUG 08 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0845 PM 2S JOHNSON CITY KS 1.00 IN HAIL
08/08/03 STANTON SPOTTER REPORT.
LEEThe office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 8, 7:36 PM CDT | Severe Thunderstorm Warning | DDC | Hamilton | 39 min |
| Aug 8, 8:02 PM CDT | Severe Thunderstorm Warning | DDC | Stanton | 43 min |
| Aug 8, 8:40 PM CDT | Severe Thunderstorm Warning | DDC | Stanton | 50 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.